Virginia, 2019Dense Fog in Virginia, August 24, 2019
August 24, 2019 · NWS LWX · 3 events in 3 counties and zones
Saturated soils from the previous evening's rain, light winds, and clearing skies led to the formation of fog, some of which became dense with visibilities reduced to a quarter of a mile or less.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Saturated soils from the previous evening's rain, light winds, and clearing skies led to the formation of fog, some of which became dense with visibilities reduced to a quarter of a mile or less.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 23, 7:04 PM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 23, 7:04 PM EST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
804 PM EDT Fri Aug 23 2019
.SYNOPSIS...
A cold front will move into the southern mid-Atlantic and
southeast states tonight into Saturday. Strong high pressure
will build north of the region tonight and settle over northern
New England and Atlantic Canada through early next week. A
tropical cyclone could form over the weekend and move near the
southeast coast and out to sea.
&&
.NEAR TERM /THROUGH SATURDAY/...
Rain showers have ended across virtually all of the region,
though can't completely rule out a pop up shower in central
Virginia overnight closer to the stalling front (which is
hanging out near the North Carolina border).
Otherwise, gradual clearing is expected tonight with low
temperatures in the mid 50s to lower 60s. Patchy fog is possible
as well given recent rains, especially in areas where the sky
can go mostly clear later tonight.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will build north of the region on Saturday with
north to northeasterly flow continuing. Aloft an upper level
trough will rotate across the region. This will lead to a mix of
sun and clouds with more clouds south, but everywhere should at
least see a scattered cumulus deck. An isolated shower is also
possible, especially near the Chesapeake Bay where instability
will locally be higher due to warmer water temperatures.Highs
will range through the mid to upper 70s. Lows Saturday night in
the 50s/60s.
The ridge will strengthen down the mid-Atlantic coastline on
Sunday with flow turning more easterly. A mix of sun and clouds
is expected again, although likely more clouds than Saturday. An
isolated shower remains possible again as well. Highs in the 70s
to near 80F. Lows Sunday night in the 50s/60s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
An upper-level ridge will build in over the region on Monday and
Tuesday. Meanwhile, at the surface, high pressure sets up across the
northeast, resulting in ridging along/east of the Appalachains.
Generally expecting dry conditions on Monday, but can't rule out
some stray showers across the higher elevations, as 850-700mb flow
seems to be more easterly. This is in response to a low pressure
system riding along the NC coastline throughout the day. Rain
chances will be highest along/east of the Blue Ridge, but still not
all that high on Monday. Temperatures will remain below average,
with highs in the low 80s or so.
Monday night into Tuesday, rain chances increase, as low pressure
slides by to the southeast, high pressure still to the northeast.
This results in easterly low-mid level flow, and likely a higher
rain chance. Could even see some embedded thunderstorms, as
temperatures will be a bit warmer (highs around the mid 80s) and the
atmosphere will be more moist. Additionally, an upper trough will be
approaching from the west, lending some upper-level support as well.
A cold front, associated with a low moving from the Great Lakes into
Ontario, will push through the region on Wednesday, before possibly
stalling overhead into Thursday. Ahead of this front, southerly flow
returns, bringing highs into the mid-upper 80s as well as more
humidity. Showers and thunderstorms will again be possible on both
days, especially on Wednesday. Most of the upper-level support is
displaced far to the north, so not seeing an organized severe threat
at this time.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Patchy MVFR or even IFR mainly near CHO this evening, tough to
say exactly when it will lift but most guidance/trends suggest
late evening into the overnight. VFR expected everywhere after
daybreak Saturday into Sunday, though some patchy lower ceilings
are possible Saturday night and again Sunday night due to
ensuing onshore flow.
VFR expected for Monday and Tuesday for the majority of the time at
all terminals. However, an isolated shower or storm, or lower
ceilings due to onshore flow could bring restrictions at times.
Eastern terminals may also see some gusty winds (20-25 kts or
so) Monday into Tuesday, depending on how offshore low pressure
evolves (which is significantly uncertain at this time).
&&
.MARINE...
Drying tonight as cold front pushes south, but additional
northerly flow will create SCA conditions later tonight into
Saturday. Additional SCAs may be needed for northeasterly winds
Sunday through Monday with strong gradient between high
pressure across New England low pressure near the southeastern
US coastline.
Uncertainty exists for winds/possible intermittent rain during
the middle of next week with low pressure moving just off the
eastern seaboard.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 3 AM to noon EDT Saturday for
ANZ531>534-537-539>541-543.
Small Craft Advisory until 10 PM EDT this evening for ANZ534-
537-543.
Small Craft Advisory from 6 PM Saturday to 6 AM EDT Sunday for
ANZ534-537-543.
&&
SYNOPSIS...MM
NEAR TERM...MM/DHOF
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/DHOF/CJL
MARINE...MM/DHOF/CJLHazardous weather outlook, Aug 24, 12:59 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
159 AM EDT Sat Aug 24 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250600-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
159 AM EDT Sat Aug 24 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-250600-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
159 AM EDT Sat Aug 24 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Dense Fog, Frederick
- When
- August 24, 1:00 AM EST to 8:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- ASOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.
Dense Fog, Warren
- When
- August 24, 1:00 AM EST to 8:00 AM EST
- Where
- Warren forecast zone
- Reported by
- ASOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.
Dense Fog, Page
- When
- August 24, 1:00 AM EST to 8:00 AM EST
- Where
- Page forecast zone
- Reported by
- ASOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Observations indicated that visibilities were reduced to a quarter of a mile or less in dense fog.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, August 24, 20191 death · $640,000 · 4 events
- Lightning Strike in Georgia, August 24, 20193 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Texas, August 24 to 25, 2019$105,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Rain in Kansas, August 24 to 25, 2019$100,000 · 4 events
- Flash Flood and Hail in Kansas, August 24 to 25, 20192.75 in hail · 28 events
- Tornado and Flash Flood in Kansas, August 24 to 27, 20191.75 in hail · 15 events
- Damaging Wind and Lightning Strikes in Georgia, August 24, 2019$17,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kansas, August 24, 20191.75 in hail · 6 events
- Damaging Winds and Lightning Strike in Florida, August 24 to 25, 2019$10,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24, 20192 events
- Hail in North Dakota, August 24, 20191 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, August 24, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849299, 849300, 849301.